Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Omaha, NE

March 30, 2005Harrison County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Mar 30, 2005, 6:14 AM CST for Harrison County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2005, 6:14 AM CST (12:14 UTC)
Expired
Mar 30, 2005, 6:45 AM CST
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Harrison County, IA

The radar

The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
916 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:48 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Mar 30, 2:48 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
248 AM CST WED MAR 30 2005

.DISCUSSION...

AREAL COVERAGE AND TIMING OF PCPN...ALONG WITH WINDS TODAY THE MAIN
CONCERN. INTENSE NEGATIVE TILT UPPER LEVEL WAVE WITH 500MB HT FALLS
AROUND 160 METERS WAS APPROACHING THE SOUTHERN CWA THIS MORNING WITH
ASSOCIATED RAIN SHIELD COVERING AREAS FROM NORTHEAST NEBRASKA THROUGH
CENTRAL SECTIONS OF THE STATE...AS WELL AS PARTS OF SOUTH CENTRAL AND
SOUTHWEST. SURFACE LOW REFLECTION WAS IN SOUTHEAST NEBRASKA WITH A
WARM/MOIST AIR MASS IN PLACE AHEAD OF IT. MEANWHILE WINDS WERE
PICKING UP PRETTY GOOD OVER AREAS WEST.

IN THE SHORT TERM...LATEST WV PIX WAS SHOWING A DRY SLOT MOVING UP
EASTERN KANSAS AND ENCROACHING UPON SOUTHEAST NEBRASKA. AS
MENTIONED...AM CONCERNED HOW THIS WILL AFFECT TIMING OF PCPN ACROSS
PORTIONS OF THE CWA. IF NOT FOR THAT FEATURE...PCPN WOULD PROBABLY
BE MORE WIDESPREAD LATER THIS MORNING. WILL THEREFORE COVER THE
SOUTHERN CWA WITH JUST SCATTERED PCPN THIS MORNING AND CATEGORICAL
ELSEWHERE. LATER THIS AFTERNOON AS STRONG LIFT FROM THIS SYSTEM
GETS DISPLACED NORTHEAST...PCPN SHOULD BE MORE LIKELY ACROSS
NORTHEAST SECTIONS OF THE CWA. WILL MAINTAIN LIKELY POPS THOUGH
EVERYWHERE ELSE. SOME THUNDER WILL PROBABLY ACCOMPANY A FEW STORMS
THIS MORNING. WINDS PICK UP SUBSTANTIALLY ACROSS THE CWA LATER THIS
MORNING AND CONTINUE STRONG THROUGH THIS AFTERNOON AS THE SURFACE
PRESSURE GRADIENT TIGHTENS UP. WILL THEREFORE POST A WIND ADVISORY
FOR THE NORTHERN AND WESTERN CWA TILL 4 PM. FOR TONIGHT...SHOULD SEE
SOME WRAP AROUND PCPN CONFINED TO THE EVENING HOURS...THEN SHUT OF
AFTER MIDNIGHT AS BEST LIFT AND MOISTURE MOVE EAST INTO IA/MN. DRY
NORTHERLY FLOW SHOULD THEN BEGIN FILLING IN BEHIND THE SYSTEM.

BROAD UPPER TROF REMAINS OVER THE PLAINS ON THURSDAY...BUT WITH
ACTIVE WEATHER EXPECTED TO BE WELL EAST OF THE CWA. WINDS MAY AGAIN
BE GUSTY OVER THE CWA...ESPECIALLY DURING THE AFTERNOON WITH BETTER
MIXING PROGGED. OVERNIGHT...THE UPPER TROF FINALLY PUSHES EAST AS A
WESTERN CONUS RIDGE AMPLIFIES...AND THE PLAINS FALLS UNDER DRIER
NORTHWESTERLY FLOW.

BY FRIDAY...LITTLE WEATHER TO BE CONCERNED WITH TILL EARLY NEXT
WEEK AS THE WESTERN HIGH PRESSURE RIDGE BUILDS INTO THE PLAINS. A
RELATIVELY DRY TROP SHOULD TRANSLATE INTO MOSTLY CLEAR SKIES INTO
THE WEEKEND.

IN THE EXTENDED PERIODS...THE GFS IS STILL POINTING TO THE
POSSIBILITY OF SOME PCPN MAINLY OVER NORTHERN PORTIONS OF THE CWA
DURING THE AFTERNOON HOURS MONDAY AND INTO TUESDAY. FEATURE
OF CONCERN IS A PASSING UPPER LEVEL VORT MAX AND ASSOCIATED
SURFACE FRONTAL BOUNDARY. SOME CONSISTENCY SHOWN THE LAST FEW RUNS
SO DO NOT SEE A COMPELLING REASON TO MAKE ANY CHANGES.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WIND ADVISORY IN EFFECT NORTHERN AND WESTERN PORTIONS OF CWA
     TILL 4 PM.
IA...WIND ADVISORY IN EFFECT NORTHERN PORTION OF CWA TILL 4 PM.

&&

DEE
Hazardous weather outlook, Mar 30, 5:00 AM CST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 AM CST WED MAR 30 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
500 AM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS WILL ACCOMPANY SCATTERED SHOWERS ACROSS THE
OUTLOOK AREA THIS MORNING. SOME STORMS MAY PRODUCE SMALL HAIL..BUT
WEAK INSTABILITY SUGGESTS SEVERE WEATHER SHOULD NOT BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DEE

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 5:49 AM CSTSevere Thunderstorm WarningOAXWashington26 min
Mar 30, 6:38 AM CSTSevere Thunderstorm WarningOAXMonona40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.